Adverse mental reactions to phenothiazines have been anecdotally reported. In a systematic study 80 patients with the diagnosis of schizophrenia received phenothiazines in conventional dosages. Nine patients experienced dramatic exacerbations of psychosis on phenothiazines with a piperazine side group—particularly fluphenazine enanthate.
These exacerbations of psychosis are associated with a subtle akathisia. Exacerbations of psychosis were promptly reversed by biperiden (Akineton)—an anticholinergic drug, given intramuscularly.
It is proposed that extrapyramidal involvement can have a prominent mental component which resembles an exacerbation of schizophrenia.
Van Putten T, Mutalipassi LR, Malkin MD. Phenothiazine-Induced Decompensation. Arch Gen Psychiatry. 1974;30(1):102–105. doi:10.1001/archpsyc.1974.01760070080012
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.